Format

Send to

Choose Destination
See comment in PubMed Commons below
Graefes Arch Clin Exp Ophthalmol. 2007 Sep;245(9):1397-9. Epub 2007 Mar 16.

Tuberculous uveitis after treatment with etanercept.

Author information

1
Hospital Vall d'Hebron, Barcelona, Spain. 36427afc@combs.es

Abstract

BACKGROUND:

Etanercept is a tumor necrosis factor (TNF) inhibitor that has been licensed in the United States for the treatment of adult and juvenile rheumatoid arthritis as well as psoriatic arthritis. Reactivation of tuberculosis is a complication of its use. We report the first case of tuberculous uveitis due to etanercept.

METHODS:

We performed a clinical chart review.

CASE:

A 58-year-old Caucasian woman was referred to our hospital for chronic unilateral granulomatous panuveitis of the right eye (RE). She was on etanercept and methotrexate for rheumatoid arthritis. Since the patient was immunosuppressed with etanercept and since the uveitis was granulomatous we considered tuberculosis as a possible etiology. An aqueous humor tap was performed and sent for polymerase chain reaction analyses of Herpes simplex, Herpes zoster, and Mycobacterium tuberculosis (MT). This last test was positive. Another aqueous humor sample was taken and sent for microscopic examination of sputum for acid-fast bacilli and culture, both of which were positive for MT. A diagnosis of tuberculous uveitis was established; the patient was treated with rifampin, isoniazid pyrazinamide, and ethambutol and etanercept was stopped. Four months later there were no cells in the anterior chamber and the vitreous was clear.

DISCUSSION:

To our knowledge this is the first reported case of tuberculous uveitis following treatment with etanercept. This etiology has to be considered in patients taking this drug who present with intraocular inflammation.

PMID:
17364199
DOI:
10.1007/s00417-007-0549-x
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Support Center